Cancer therapeutics-related cardiac dysfunction in a patient treated with abiraterone for castration-resistant prostate cancer

Toshimitsu Tsugu, Yuji Nagatomo, Yuki Nakajima, Toshimi Kageyama, Yushi Akise, Jin Endo, Yuji Itabashi, Mitsushige Murata, Hideo Mitamura

Research output: Contribution to journalArticle

Abstract

Abiraterone is an agent effective for castration-resistant prostate cancer, but there have been no reports of cardiotoxic effects inducing cardiomyopathy, to our knowledge. We present a case of an 86-year-old man with castration-resistant prostate cancer treated with abiraterone. He had received an androgen receptor antagonist (bicalutamide) and a gonadotropin-releasing hormone antagonist (degarelix) for 3 years. These agents were changed to enzalutamide due to elevation of plasma prostate-specific antigen level of 129 ng/mL. One year later, the oral androgen receptor inhibitor (enzalutamide) caused drug-induced lung injury and was changed to abiraterone. Transthoracic echocardiography (TTE) revealed normal left ventricular systolic function, and left ventricular ejection fraction (LVEF) was 67%. Four weeks after administration of abiraterone, he complained of dyspnea on effort and bilateral leg edema, and he was diagnosed with heart failure. TTE showed hypokinesis of the diffuse LV, and LVEF decreased to 45%. The various causes of heart failure were excluded. Since a cardiotoxic effect of abiraterone was suspected, administration of abiraterone was discontinued. Two weeks after cessation of abiraterone, LVEF ameliorated to 57%, and then 5 months after cessation of abiraterone, LVEF further improved to 65%. To our knowledge, this is the first report of definite cancer therapeutics-related cardiac dysfunction due to a hormonal agent such as abiraterone diagnosed according to the American Society of Echocardiography and European Association of Cardiovascular Imaging criteria.

Original languageEnglish
JournalJournal of Medical Ultrasonics
DOIs
Publication statusAccepted/In press - 2018 Jan 1

Fingerprint

Castration
Prostatic Neoplasms
Stroke Volume
Neoplasms
Therapeutics
Echocardiography
Heart Failure
Androgen Receptor Antagonists
Hormone Antagonists
abiraterone
Androgen Receptors
Lung Injury
Prostate-Specific Antigen
Cardiomyopathies
Left Ventricular Function
Gonadotropin-Releasing Hormone
Dyspnea
Edema
Leg

Keywords

  • Cardiac toxicity
  • Cardio-oncology
  • Chemotherapy
  • Echocardiography
  • Hormonal therapy

ASJC Scopus subject areas

  • Radiology Nuclear Medicine and imaging

Cite this

Cancer therapeutics-related cardiac dysfunction in a patient treated with abiraterone for castration-resistant prostate cancer. / Tsugu, Toshimitsu; Nagatomo, Yuji; Nakajima, Yuki; Kageyama, Toshimi; Akise, Yushi; Endo, Jin; Itabashi, Yuji; Murata, Mitsushige; Mitamura, Hideo.

In: Journal of Medical Ultrasonics, 01.01.2018.

Research output: Contribution to journalArticle

Tsugu, Toshimitsu ; Nagatomo, Yuji ; Nakajima, Yuki ; Kageyama, Toshimi ; Akise, Yushi ; Endo, Jin ; Itabashi, Yuji ; Murata, Mitsushige ; Mitamura, Hideo. / Cancer therapeutics-related cardiac dysfunction in a patient treated with abiraterone for castration-resistant prostate cancer. In: Journal of Medical Ultrasonics. 2018.
@article{65989855c6044fe3b9df760f7fe3973e,
title = "Cancer therapeutics-related cardiac dysfunction in a patient treated with abiraterone for castration-resistant prostate cancer",
abstract = "Abiraterone is an agent effective for castration-resistant prostate cancer, but there have been no reports of cardiotoxic effects inducing cardiomyopathy, to our knowledge. We present a case of an 86-year-old man with castration-resistant prostate cancer treated with abiraterone. He had received an androgen receptor antagonist (bicalutamide) and a gonadotropin-releasing hormone antagonist (degarelix) for 3 years. These agents were changed to enzalutamide due to elevation of plasma prostate-specific antigen level of 129 ng/mL. One year later, the oral androgen receptor inhibitor (enzalutamide) caused drug-induced lung injury and was changed to abiraterone. Transthoracic echocardiography (TTE) revealed normal left ventricular systolic function, and left ventricular ejection fraction (LVEF) was 67{\%}. Four weeks after administration of abiraterone, he complained of dyspnea on effort and bilateral leg edema, and he was diagnosed with heart failure. TTE showed hypokinesis of the diffuse LV, and LVEF decreased to 45{\%}. The various causes of heart failure were excluded. Since a cardiotoxic effect of abiraterone was suspected, administration of abiraterone was discontinued. Two weeks after cessation of abiraterone, LVEF ameliorated to 57{\%}, and then 5 months after cessation of abiraterone, LVEF further improved to 65{\%}. To our knowledge, this is the first report of definite cancer therapeutics-related cardiac dysfunction due to a hormonal agent such as abiraterone diagnosed according to the American Society of Echocardiography and European Association of Cardiovascular Imaging criteria.",
keywords = "Cardiac toxicity, Cardio-oncology, Chemotherapy, Echocardiography, Hormonal therapy",
author = "Toshimitsu Tsugu and Yuji Nagatomo and Yuki Nakajima and Toshimi Kageyama and Yushi Akise and Jin Endo and Yuji Itabashi and Mitsushige Murata and Hideo Mitamura",
year = "2018",
month = "1",
day = "1",
doi = "10.1007/s10396-018-0897-7",
language = "English",
journal = "Japanese Journal of Medical Ultrasonics",
issn = "1346-4523",
publisher = "Springer Japan",

}

TY - JOUR

T1 - Cancer therapeutics-related cardiac dysfunction in a patient treated with abiraterone for castration-resistant prostate cancer

AU - Tsugu, Toshimitsu

AU - Nagatomo, Yuji

AU - Nakajima, Yuki

AU - Kageyama, Toshimi

AU - Akise, Yushi

AU - Endo, Jin

AU - Itabashi, Yuji

AU - Murata, Mitsushige

AU - Mitamura, Hideo

PY - 2018/1/1

Y1 - 2018/1/1

N2 - Abiraterone is an agent effective for castration-resistant prostate cancer, but there have been no reports of cardiotoxic effects inducing cardiomyopathy, to our knowledge. We present a case of an 86-year-old man with castration-resistant prostate cancer treated with abiraterone. He had received an androgen receptor antagonist (bicalutamide) and a gonadotropin-releasing hormone antagonist (degarelix) for 3 years. These agents were changed to enzalutamide due to elevation of plasma prostate-specific antigen level of 129 ng/mL. One year later, the oral androgen receptor inhibitor (enzalutamide) caused drug-induced lung injury and was changed to abiraterone. Transthoracic echocardiography (TTE) revealed normal left ventricular systolic function, and left ventricular ejection fraction (LVEF) was 67%. Four weeks after administration of abiraterone, he complained of dyspnea on effort and bilateral leg edema, and he was diagnosed with heart failure. TTE showed hypokinesis of the diffuse LV, and LVEF decreased to 45%. The various causes of heart failure were excluded. Since a cardiotoxic effect of abiraterone was suspected, administration of abiraterone was discontinued. Two weeks after cessation of abiraterone, LVEF ameliorated to 57%, and then 5 months after cessation of abiraterone, LVEF further improved to 65%. To our knowledge, this is the first report of definite cancer therapeutics-related cardiac dysfunction due to a hormonal agent such as abiraterone diagnosed according to the American Society of Echocardiography and European Association of Cardiovascular Imaging criteria.

AB - Abiraterone is an agent effective for castration-resistant prostate cancer, but there have been no reports of cardiotoxic effects inducing cardiomyopathy, to our knowledge. We present a case of an 86-year-old man with castration-resistant prostate cancer treated with abiraterone. He had received an androgen receptor antagonist (bicalutamide) and a gonadotropin-releasing hormone antagonist (degarelix) for 3 years. These agents were changed to enzalutamide due to elevation of plasma prostate-specific antigen level of 129 ng/mL. One year later, the oral androgen receptor inhibitor (enzalutamide) caused drug-induced lung injury and was changed to abiraterone. Transthoracic echocardiography (TTE) revealed normal left ventricular systolic function, and left ventricular ejection fraction (LVEF) was 67%. Four weeks after administration of abiraterone, he complained of dyspnea on effort and bilateral leg edema, and he was diagnosed with heart failure. TTE showed hypokinesis of the diffuse LV, and LVEF decreased to 45%. The various causes of heart failure were excluded. Since a cardiotoxic effect of abiraterone was suspected, administration of abiraterone was discontinued. Two weeks after cessation of abiraterone, LVEF ameliorated to 57%, and then 5 months after cessation of abiraterone, LVEF further improved to 65%. To our knowledge, this is the first report of definite cancer therapeutics-related cardiac dysfunction due to a hormonal agent such as abiraterone diagnosed according to the American Society of Echocardiography and European Association of Cardiovascular Imaging criteria.

KW - Cardiac toxicity

KW - Cardio-oncology

KW - Chemotherapy

KW - Echocardiography

KW - Hormonal therapy

UR - http://www.scopus.com/inward/record.url?scp=85052631050&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85052631050&partnerID=8YFLogxK

U2 - 10.1007/s10396-018-0897-7

DO - 10.1007/s10396-018-0897-7

M3 - Article

C2 - 30151629

AN - SCOPUS:85052631050

JO - Japanese Journal of Medical Ultrasonics

JF - Japanese Journal of Medical Ultrasonics

SN - 1346-4523

ER -